Article Text

Download PDFPDF
Case report
DRESS syndrome: an important differential for eosinophilia with systemic organ dysfunction
  1. Whoasif Mukit,
  2. Richard Cooper,
  3. Harmesh Moudgil and
  4. Nawaid Ahmad
  1. Respiratory Medicine, Shrewsbury and Telford Hospital NHS Trust, Telford, Shropshire, UK
  1. Correspondence to Dr Whoasif Mukit; w.mukit{at}nhs.net

Abstract

Drug rash occurring with eosinophilia and systemic symptoms syndrome is a potentially fatal adverse drug reaction that requires immediate action in order to minimise patient harm. Initially implicated with the use of anticonvulsants, it has also been shown to be caused by many other medications but less frequently with vancomycin. Patients typically present with fever, lymphadenopathy, eosinophilia and systemic organ dysfunction. Diagnosis is aided using probability calculators such as RegiSCAR (Registry of Severe Cutaneous Adverse Reaction), as well as clinical response on removing the responsible medication. Here, we present a case without any systemic organ dysfunction that improved with withdrawal of the offending drug vancomycin.

  • drugs and medicines
  • respiratory system
  • unwanted effects / adverse reactions
  • pharmacology and therapeutics
  • acute renal failure

Statistics from Altmetric.com

Footnotes

  • Contributors WM: lead author. RC, HM and NA contributed to editing and revision of material.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.